Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 53, NWS North Platte, NE

June 11, 2011Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 11, 2011, 3:59 PM MDT for Cherry County, Nebraska. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2011, 3:59 PM MDT (21:59 UTC)
Expired
Jun 11, 2011, 4:24 PM MDT
In force
25 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cherry County, NE

The radar

The North Platte radar (KLNX), 147 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 4:00 PM MDTHAIL 112 Wsw Merriman, NEMOSTLY DIME SIZE HAIL...BUT A FEW THE SIZE OF A QUARTER. GROUND WAS COVERED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2011-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2011-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
685 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

753 
WUUS53 KLBF 112159
SVRLBF
NEC031-112245-
/O.NEW.KLBF.SV.W.0053.110611T2159Z-110611T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
359 PM MDT SAT JUN 11 2011

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 445 PM MDT

* AT 355 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  INTERSECTION OF HIGHWAY 20 AND IRWIN ROAD...OR 14 MILES EAST OF
  GORDON...AND MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MERRIMAN AROUND 415 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4300 10175 4300 10129 4273 10192 4288 10207
      4301 10195
TIME...MOT...LOC 2159Z 227DEG 31KT 4286 10191
WIND...HAIL 60MPH 1.00IN

$$

JACOBS
2 follow-up statements
128 
WWUS53 KLBF 112209
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
509 PM CDT SAT JUN 11 2011

NEC031-112245-
/O.CON.KLBF.SV.W.0053.000000T0000Z-110611T2245Z/
CHERRY NE-
409 PM MDT SAT JUN 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
CHERRY COUNTY UNTIL 445 PM MDT...

AT 404 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
NORTHEAST OF INTERSECTION OF HIGHWAY 20 AND IRWIN ROAD...OR 18 MILES
EAST OF GORDON...MOVING NORTHEAST AT 35 MPH.

IN ADDITION...AT 400 PM MDT QUARTER SIZE HAIL WAS REPORTED 12.5 
MILES WEST SOUTH WEST OF MERRIMAN WITH THIS STORM.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MERRIMAN AROUND 415 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4278 10182 4289 10202 4301 10195 4300 10175
      4300 10129
TIME...MOT...LOC 2208Z 227DEG 31KT 4291 10183
WIND...HAIL 60MPH 1.00IN

$$

JACOBS
273 
WWUS53 KLBF 112224
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
524 PM CDT SAT JUN 11 2011

NEC031-112234-
/O.CAN.KLBF.SV.W.0053.000000T0000Z-110611T2245Z/
CHERRY NE-
424 PM MDT SAT JUN 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHERRY COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4278 10182 4289 10202 4301 10195 4300 10175
      4300 10129
TIME...MOT...LOC 2224Z 227DEG 31KT 4300 10169

$$

JACOBS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:22 PM MDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 11, 2:22 PM MDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
322 PM CDT SAT JUN 11 2011

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT.
A SHORTWAVE IMPULSE WILL LIFT NORTHEAST FROM COLORADO THROUGH THE
HIGH PLAINS THIS AFTERNOON. SOUTHEASTERLY FLOW CONTINUES TO
INCREASE LOW LEVEL MOISTURE ACROSS THE CWA...WITH DEW POINTS IN
THE LOW 50S OVER FAR WESTERN PORTIONS OF THE CWA /MID 50S ACROSS
THE EAST/. EARLY MORNING CLOUDS HAVE GAVE WAY TO MOSTLY SUNNY
SKIES...WITH TEMPERATURES RUNNING IN THE 70S CWA WIDE...A FEW 80
DEGREE READINGS HAVE BEEN REPORTED ACROSS THE FAR SOUTHWEST.
THUS...INSTABILITY HAS INCREASED THROUGH THE DAY...WITH 1000 J/KG
OF MIXED LAYER CAPE OVER MUCH OF THE WESTERN HALF OF THE CWA.
SHEAR IS ALSO INCREASING OVER THE HIGH PLAINS...MODEL CONSENSUS
WOULD POSSIBLY SUGGEST 40KTS OR GREATER 0-6KM BULK SHEAR BY 00.12Z
NEARLY OVER THE SAME REGION WITH THE POTENTIAL OF 2000 J/KG CAPE.
CONVECTION IS EXPECTED TO DEVELOP OVER THE HIGH PLAINS /WEST OF
HIGHWAY 61/ BY MID AFTERNOON WITH THE POTENTIAL FOR SUPERCELLS.
GIVEN VERY STEEP LAPSE RATES LARGE HAIL WOULD CERTAINLY BE
POSSIBLE. CONSENSUS WOULD THEN SUGGEST THAT THE STORMS EVENTUALLY
CONGEAL INTO A MCS WHICH TRACKS EAST SOUTHEAST. MODELS CONTINUE TO
STRUGGLE ON THE PLACEMENT...WITH THE MEAN SOMEWHERE ALONG THE
KANSAS/NEBRASKA BORDER. SO...WITH FOLLOW THE ENSEMBLE WITH THE
HEAVIEST STORMS/QPF SOUTH OF INTERSTATE 80 OVERNIGHT...HOWEVER
CANNOT RULE OUT OTHER CONVECTIVE DEVELOPMENT NORTH OF THE COMPLEX
AS GOOD DYNAMICS AND SUFFICIENT INSTABILITY SHOULD REMAIN IN
PLACE. OTHERWISE...STRATUS IS EXPECTED TO RETURN OVERNIGHT AS THE
COMPLEX PUSHES EAST...THIS WILL KEEP OVERNIGHT LOWS WARM WITH
TEMPERATURES IN THE UPPER 50S AND LOWS 60S REGION WIDE.

MOISTURE/HIGHER DEW POINTS WILL CONTINUE TO ADVECT INTO THE AREA ON
SUNDAY. MID LEVEL TEMPS WILL ALSO WARM A FEW DEGREES WITH THE NAM
INDICATING H7 TEMP NEAR +12C BY AFTERNOON. NEVERTHELESS APPEARS THE
CAP WILL WEAKEN SUFFICIENTLY AND SCATTERED AFTERNOON THUNDERSTORMS
WILL ERUPT ALONG A SURFACE TROUGH ACROSS THE PANHANDLE. THESE STORMS
WILL BE AIDED BY A MID LEVEL DISTURBANCE THAT SWINGS THOUGH THE AREA
DURING THE LATE AFTERNOON AND EVENING HOURS. THE STRONGEST VERTICAL
MOTION WILL REMAIN NORTH OF INTERSTATE 80...SO HIGHEST POPS WILL
CONTINUE TO BE MAINTAINED ACROSS NORTHERN NEBRASKA.

SIMILAR SCENARIO EXPECTED MONDAY...WITH A PERHAPS MORE OF A
PRONOUNCED UPSLOPE FLOW. CONVECTION LOOKS TO FIRE ON THE EAST SLOPES
OF THE ROCKIES...AND THEN PUSH EAST. MOIST UPSLOPE FLOW LIKELY TO
CREATE AN ENVIRONMENT CONDUCIVE FOR SUPERCELLS. AGREE WITH THE SPC
ASSESSMENT OF SEVERE POTENTIAL FOR MONDAY. RATHER UNSETTLED WEATHER
WILL CONTINUE THROUGH TUESDAY...AS A PACIFIC COLD FRONT CROSSES THE
AREA. SCATTERED THUNDERSTORMS POSSIBLE AS THE FRONT MOVES THROUGH.

.LONG TERM...WEDNESDAY THROUGH SATURDAY.
NEW TROUGH WILL BECOME ESTABLISHED ACROSS THE PACIFIC NORTHWEST.
LATEST TRENDS IN BOTH THE ENSEMBLES AND OPERATIONAL MODELS IS TO
KEEP THE ACTUAL UPPER LEVEL LOW CENTER FURTHER NORTH IN EASTERN
BRITISH COLUMBIA OR CENTRAL ALBERTA. THIS WOULD KEEP THE AREA IN A
GENERAL SOUTHWEST FLOW ALOFT ON THE WESTERN SIDE OF UPPER RIDGING.
TRENDING TEMPERATURES UPWARD THE LAST FEW DAYS...AND NOW HAVE HIGHS
SOLIDLY IN THE 80S THROUGH THE PERIOD. LOWS HAVE ALSO BEEN NUDGED
UPWARD...WITH GOOD MOISTURE/HIGH DEW POINTS EXPECTED. MANY AREAS
WILL REMAIN IN THE 60S AT NIGHT. TRENDED POPS UPWARD A BIT TOWARD
THE WEEKEND...AS WE BEGIN TO SEE SOME INFLUENCE FROM THE TROUGH
DIGGING INTO THE PACIFIC NORTHWEST. DOESN/T LOOK LIKE WIDESPREAD
CONVECTION AT THIS POINT...WITH VERY WARM MID LEVEL TEMPERATURES
HELPING KEEP CONVECTION IN CHECK. MORE THE TYPICAL LATE AFTERNOON
AND NIGHTTIME ISOLATED TO SCATTERED VARIETY OF THUNDERSTORMS. SHEAR
AND INSTABILITY WILL BE ADEQUATE THAT A FEW OF THE STORMS COULD BE
SEVERE...BUT IS TO BE EXPECTED AS WE HEAD INTO THE PEAK OF SEVERE
WEATHER SEASON.

&&

.AVIATION...
POTENTIALLY AN ACTIVE TAF FORECAST PERIOD IS IN STORE AS A MID LEVEL
DISTURBANCE PUSHES EAST FROM COLORADO OVER THE CENTRAL HIGH PLAINS.
THUNDER CHANCES LOOK HIGH OVER WESTERN NEBRASKA AS STORMS DEVELOP
WITHIN A MODEST AREA OF INSTABILITY.  SHEAR WILL INCREASE THROUGH
THE EVENING...POSSIBLY LEADING TO THE DEVELOPMENT OF SEVERE STORMS.
LARGE HAIL AND STRONG ERRATIC WIND GUSTS WOULD BE POSSIBLE WITHIN
ANY STORM THAT DEVELOPS.  THE STORMS WILL CONGEAL INTO ONE OR MORE
CONVECTIVE COMPLEXES THIS EVENING AND PUSH EAST.  MODEL SOLUTIONS
FURTHER SUPPORTED BY THE ENSEMBLE MEMBERS WOULD SUGGEST A COMPLEX OF
STORMS ALONG AND SOUTH OF THE KANSAS AND NEBRASKA BORDER...WITH
POSSIBLY A SECOND COMPLEX NORTH OF THE SOUTH DAKOTA BORDER.
CONFIDENCE IS HIGHER WITH THE SOUTHERN MCS...WHICH COULD POTENTIALLY
BRING THUNDER OVER THE LBF TERMINAL SOMETIME AFTER 02Z TONIGHT.  FOR
THIS WILL INTRODUCE TSRA INTO THE TAF FORECAST...CONFIDENCE IN STORM
FORMATION AFFECTING VTN IS LOWER...SO WILL ONLY INCLUDE CB MENTION FOR
NOW. FOR BOTH TERMINAL SITES...HAVE LOWERED CEILINGS AFTER THE
STORMS TO IFR AS STRATUS DEVELOPMENT LOOKS LIKELY WITH ABUNDANT LOW
LEVEL MOISTURE AND A CLIMATOLOGICAL FAVORABLE WIND A QUICK
IMPROVEMENT SHOULD OCCUR AFTER 14Z SUNDAY.

&&

.HYDROLOGY...
MINOR FLUCTUATIONS IN FLOWS ON THE NORTH PLATTE RIVER ABOVE AND
BELOW LAKE MCCONAUGHY CAN BE EXPECTED THROUGH THE WEEKEND.  SNOW
MELT CONTINUES OVER THE SOURCE REGION OF THE NORTH PLATTE RIVER AND
WILL DO SO FOR THE NEXT SEVERAL WEEKS.  ADDITIONAL RELEASES MAY BE
NEEDED EARLY TO MIDDLE OF NEXT WEEK DEPENDING ON THE AMOUNT OF SNOW
MELT FROM THE HIGH ROCKIES OF COLORADO AND WYOMING.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JACOBS/TAYLOR
LONG TERM...TAYLOR
AVIATION...JACOBS
Hazardous weather outlook, Jun 11, 2:45 PM MDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
345 PM CDT SAT JUN 11 2011

NEZ004>010-022>029-035>038-056>059-069>071-094-122045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
345 PM CDT SAT JUN 11 2011 /245 PM MDT SAT JUN 11 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT ...ESPECIALLY THROUGHOUT
WESTERN NEBRASKA. SCATTERED STORMS WILL MOVE INTO THE AREA FROM
THE WEST...AND MAY DEVELOP INTO A LARGE CLUSTER OVER SOUTHWESTERN
NEBRASKA BEFORE THE RISK OF SEVERE WEATHER DECREASES AFTER
MIDNIGHT. THE MAIN THREAT WILL BE IN THE FORM OF LARGE HAIL AND
DAMAGING WINDS...BUT AN ISOLATED TORNADO IS POSSIBLE EARLY IN THE
EVENING.

FLOOD WARNINGS REMAIN IN EFFECT UNTIL FURTHER NOTICE FOR THE
NORTH PLATTE RIVER AT LISCO...LEWELLEN...AND NORTH PLATTE...AND ON
THE PLATTE RIVER AT BRADY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE POSSIBLE ONCE AGAIN ON SUNDAY FOR LOCATIONS
GENERALLY ALONG AND NORTH OF INTERSTATE 80. ONCE AGAIN LARGE HAIL
AND DAMAGING WIND GUSTS ARE THE PRIMARY THREATS

THE CHANCE OF THUNDERSTORMS WILL CONTINUE DURING THE AFTERNOON
AND EVENING HOURS OF MOST DAYS FROM SUNDAY THROUGH FRIDAY. SOME OF
THE STORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JACOBS

In the hours before

Special weather statement, Jun 11, 3:54 PM MDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
454 PM CDT SAT JUN 11 2011

NEZ094-112245-
WESTERN CHERRY NE-
354 PM MDT SAT JUN 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY COUNTY UNTIL
445 PM MDT...

AT 350 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR INTERSECTION OF HIGHWAY 20 AND IRWIN ROAD...
OR 13 MILES EAST OF GORDON...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
MERRIMAN AROUND 425 PM MDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JACOBS

Nearby

Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.